Sixty-four students of Government Science Secondary School, Batagarawa, Katsina State, have been hospitalised after developing adverse reactions during a Bilharzia prevention exercise, with some reportedly arriving at the hospital unconscious.
The affected students were taken to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after experiencing vomiting, abdominal discomfort and dizziness following the administration of the drugs.
The incident triggered anxiety among parents and members of the school community, although health officials said the students were responding to treatment.
The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some of the students were brought to the facility unconscious.
“They were brought to the hospital unconscious,” Sani said, adding that the affected students were responding to treatment.
A parent who visited his children at the hospital also confirmed that they were recovering.
Two of the affected students, Abubakar Muhammad Khairi and Hassan Muhammad, told Daily Trust that the drugs were administered after their heights were measured.
According to the students, the number of tablets given to each student varied, with some receiving three tablets, others two, and some one tablet.
It was not immediately clear whether height was the sole factor used to determine the dosage or whether other clinical considerations were taken into account.
Another parent, Maaruf Sani, said his children had recovered from the reactions.
The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, also confirmed the incident, saying all the affected students had recovered and arrangements were underway for their return to school.
“The affected students have fully recovered, and we are making arrangements for their return to school,” Jibia said.
He explained that the drug administration exercise was conducted by primary healthcare authorities in collaboration with Batagarawa Local Government Area.
The commissioner assured parents and residents that the government would investigate the incident to determine what went wrong.
He added that the students were being provided with food before returning to school.
Bilharzia, also known as schistosomiasis, is a parasitic disease associated with exposure to contaminated freshwater. Preventive treatment programmes are conducted in affected communities to reduce the disease burden.
However, the precise cause of the reactions experienced by the students remains unclear. As of the time of filing this report, no official findings had been released to establish whether the incident was linked to the medication, its dosage or other factors.
- Integrated Indigo wins PR Agency of the Year, four others at Brandcom Awards - October 27, 2026
- 64 Katsina students hospitalised after Bilharzia drug administration - October 27, 2026
- El-Rufai ‘escapes conviction’ over courtroom kiss - October 27, 2026







